Are there potential ocular adverse effects associated with ledipasvir-sofosbuvir (Harvoni), a treatment for hepatitis C?
In this case series, 6 patients treated with ledipasvir-sofosbuvir presented with signs of posterior uveitis. All patients had been treated with ledipasvir-sofobuvir in the past 2 years and had a negative systemic workup for uveitis.
These cases suggest the possibility of an association between ledispavir-sofosbuvir for hepatitis C and a mild posterior uveitis different from interferon retinopathy.
Ledipasvir-sofosbuvir has become the current standard of care for hepatitis C since its release in 2014. Therefore, potential adverse effects are important to identify.
To report findings of uveitis after treatment with ledipasvir-sofosbuvir for hepatitis C.
Design, Setting, and Participants
This case series includes patients treated in an urban academic setting with ledipasvir-sofosbuvir for hepatitis C from June 2015 to June 2017 who are known to have developed signs and symptoms of posterior uveitis.
All patients had been treated with ledipasvir-sofosbuvir for hepatitis C for a total of 12 weeks. All patients but 1 had finished treatment prior to presentation.
Main Outcomes and Measures
Signs of posterior uveitis on ophthalmic testing.
Data were collected from 6 patients (median age, 64.5 [range, 54-72] years). Five patients were male; 4 were white, and 2 were African American. The mean (SD) time between beginning of treatment and presentation was 8.8 (5.5) months. Both eyes were affected in 3 of the 6 patients (total, 9 eyes). The median presenting visual acuity in affected eyes was 20/40 (range, 20/20-20/70). All patients had a negative systemic uveitis workup. Five patients presented with blurred vision, and 1 had a paracentral scotoma. The main ocular findings were peripheral vasculitis (in 8 of 9 eyes), papillitis (in 7 of 9 eyes), and cystoid macular edema (in 6 of 9 eyes). The median follow-up was 8 (range, 4-13) months. The median final visual acuity was 20/40 (range, 20/20-20/200).
Conclusions and Relevance
In these patients, it appears that treatment with ledipasvir-sofosbuvir for hepatitis C was associated with a mild posterior uveitis different than interferon retinopathy. Given the large number of patients treated with ledipasvir-sofosbuvir, these findings cannot be considered causative, and an association cannot be quantified at this time.
Padidam S, Burke MT, Apple DB, Hu JK, Lin X. Association of Ledipasvir-Sofosbuvir Treatment With Uveitis in Patients Treated for Hepatitis C. JAMA Ophthalmol. 2019;137(5):568–570. doi:10.1001/jamaophthalmol.2019.0374
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.